The U.S. Food and Drug Administration is investigating 127 reports of seizures, tremors, fainting or other neurological symptoms that may be related to electronic cigarettes, and is asking people to report if they have such symptoms, the agency announced Aug. 7.
“The FDA is continuing its scientific investigation to determine if there’s a direct relationship between the use of e-cigarettes and a risk of seizure or other neurological symptoms,” Dr. Ned Sharpless, the acting FDA commissioner, said in a news release.
“We still don’t have enough information to determine if e-cigarettes are causing these reported incidents,” which occurred from 2010 to 2019. Sharpless said. He strongly encouraged the public to continue submitting new or follow-up reports with as much detail as possible.
“Additional reports or more detailed information about these incidents are vital to help inform our analysis and may help us identify common risk factors and determine whether any specific e-cigarette product attributes, such as nicotine content or formulation, may be more likely to contribute to seizures,” Sharpless said.
The release notes that users can report any unexpected health or product issues experienced with e-cigarettes or any other tobacco products through its Safety Reporting Portal. The FDA wants all submissions to include detailed information such as the brand name; whether the product had been modified in any way; if any other tobacco products, medications or substances were being used at the same time; underlying medical conditions; and usage patterns.
When the FDA announced its investigation in April, it noted that varying levels of nicotine concentration in e-cigarettes could have contributed to some of the cases. Since then, the agency has received about 92 new reports of people experiencing seizures after vaping.
E-cigarette liquids contain high concentrations of nicotine. For example, one pod made by Juul Labs has as much nicotine as a whole pack of cigarettes. Juuls are one of the most popular e-cigarette brands with teens, largely because they look like an oversized computer flash drive, are easy to conceal and come with flavorings.
Symptoms of nicotine poisoning include nausea, vomiting, dizziness, tremors, sweating and quickened heart rate. In severe cases, nicotine poisoning can cause seizures and death, according to the National Capital Poison Center.
Kentucky teens are using e-cigarettes at alarming rates, with use nearly doubling from 2016 to 2018. Kentucky’s high-school seniors report the highest use, with 27% reporting in 2018 that they had tried the product, according to the Kentucky Incentives for Prevention survey.
Kentucky is aggressively working to curb teen use of these products. The legislature this year passed a new law to ban the use of tobacco products in all Kentucky public schools, effective next school year (with a local opt-out), and the Foundation for a Healthy Kentucky has sponsored a social media campaign to warn youth and educate adults about the dangers of these products.
Kentucky lawmakers plan to pre-file a bill for the 2020 legislative session to tax electronic cigarettes just like other tobacco products as a way to curb youth use. At the federal level, U.S. Sen. Mitch McConnell has a bill to raise the legal age to buy tobacco products to 21 nationwide.